Hail, Mower
- When
- May 19, 11:24 AM CST
- Where
- Mower County, 1.71 mi NW of Lyle
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.520, -92.990
Ping pong ball sized hail was reported northwest of Lyle.
Two rounds of storms moved across southeast Minnesota on May 19th. The first occurred from late morning through the middle of the afternoon and produced primarily large hail across Mower and Olmsted Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of storms moved across southeast Minnesota on May 19th. The first occurred from late morning through the middle of the afternoon and produced primarily large hail across Mower and Olmsted Counties. The largest reported hail with this activity was ping pong ball sized near Lyle (Mower County), Adams (Mower County), south of Rochester (Olmsted County) and east of Rochester. The second round of storms also produced hail, although not as large as the earlier storms. The largest reported hail in the late afternoon was quarter sized north of Genoa (Olmsted County). A large tree, estimated to be four feet in diameter, was blown down near Whalan (Fillmore County). Flash flooding across eastern Winona County caused several mud slides, washouts and some cars were submerged in water. Winona County declared a state of emergency and the Governor of Minnesota authorized emergency assistance to help with the recovery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 5:42 AM CST, 5 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 642 AM CDT Thu May 19 2022 .DISCUSSION...(Today through Wednesday) Issued at 356 AM CDT Thu May 19 2022 Key Messages: - Severe storm chances this afternoon thru tonight - Cooler this weekend Storms possible today and tonight: Numerous severe storms are possible beginning this afternoon. Water vapor imagery shows a trough located along the southern Alberta/Saskatchewan border around 06Z this morning. This wave is slated to slide southeast into North Dakota throughout the day before riding the divergence in the left jet exit region to the northeast into Ontario late tonight. Warm air advection in the southwesterly flow will help temps rise into the mid 70s to low 80s by the afternoon despite partly to mostly cloudy skies. Dew points along and behind a warm front that will move northward into the area have a 70-90% chance of reaching 60 degrees in northeast Iowa, southeast Minnesota, and southwest into west-central Wisconsin by 21Z (19.03 SREF). A stout cap at the surface will inhibit surface-based storms and widespread convection until the afternoon when increased daytime heating helps erode some of the inhibition. When convection is realized, strong to severe storms will likely develop rapidly just behind the warm front where differential moisture advection, CAPE, and mechanical lifting are all co-located. The main threat with these storms is large hail thanks to very steep mid-level lapse rates and CAPE values around 2,000 J/kg (19.00 HREF mean). Tornadoes and damaging winds are also possible with a 90+% chance of 0-6 KM bulk sheer exceeding 50 kts, especially if storms become surface based. Heavy rainfall is expected if storms develop with some locations receiving over an inch of rain, especially if training storms form along the warm front. The chance for strong to severe storms will continue into the evening until the cold front traverses the forecast area tonight. A linear band of storms could form along the cold front posing a damaging wind threat. One caveat to storm development that we will have to keep a close eye on throughout the day is how much mixing is realized. The HRRR is currently very aggressive with its mixing but has temperatures climbing into the mid 80s in Rochester, which seems a little too high. The RAP, on the other hand, does not exhibit much mixing but afternoon highs only climb into the low 70s, likely too cold. A good happy medium seems to be the 3km NAM which has afternoon temps in the upper 70s and a mixed layer to around 800 mb. The NAM 3k CIN values do not drop below 100 J/kg until 5 PM. Weekend outlook: Below average temperatures will return tomorrow behind the cold front. Upper level troughing through the weekend will extend the cooler temperatures, with highs in the 50's Saturday and Sunday for most. A short wave brings precipitation chances to the area Saturday, especially in northeast Iowa and Southwest Wisconsin. Freeze headlines look increasingly likely Sunday night when clear nighttime skies will help temperatures cool into the low 30s in central Wisconsin and upper 30s elsewhere. Looking ahead: Mid level flow becomes more zonal at the start of next week helping temperatures return to the 60s. There are periodic precipitation chances throughout the week with pulses of wave energy passing through the area. Model consensus is increasing in a deep upper level trough sliding through around midweek. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 640 AM CDT Thu May 19 2022 A weather disturbance has pushed to the east with some patchy fog early this morning. This should quickly lift early this morning. Southwest flow aloft combined with a weak weather disturbance may touch off a few showers and thunderstorms this morning. A better chance for showers and thunderstorms this afternoon and tonight. Since there remains some uncertainty in timing, will do best to include a mention of showers/vcts and refine as needed. South winds increase this afternoon and tonight, shifting to the northwest later tonight. Did include low level wind shear tonight at KLSE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service La Crosse WI 449 AM CDT Thu May 19 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 449 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible today into tonight. Large hail is the primary threat with damaging winds, isolated tornadoes, and heavy rainfall also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. Hail reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 17:22 UTC.
17 hail, 3 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Ping pong ball sized hail was reported northwest of Lyle.
Half dollar sized hail fell in Lyle.
In Stockton, 3.54 inches of rain fell.
Just west of Stockton, 3.41 inches of rain fell.
On the southeast side of Winona, 3.29 inches of rain fell.
Ping pong ball sized hail fell just south of Adams.
Quarter sized hail was reported southwest of Rochester.
Quarter sized hail was reported southwest of Rochester.
Ping pong ball sized hail fell south of Rochester.
Half dollar sized hail was reported south of Rochester.
Ping pong sized hail fell east of Rochester. Several cars were damaged by the hail.
Quarter sized hail was reported east of Rochester.
Quarter sized hail was reported northwest of Genoa.
A large tree, estimated to have a 4 foot diameter trunk, was blown down east of Whalan.
Half dollar sized hail fell near Hokah.
Quarter sized hail fell in New Hartford.
Runoff from heavy rains caused mud slides and washouts to occur in the area around Homer with the debris covering several roads. Some cars were submerged in the flood waters. A state of emergency was declared and the Governor of Minnesota authorized emergency assistance to help with the recovery.
The automated weather observing equipment at the Rochester airport measured a 63 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029277, 1029266, 1029265, 1030144, 1030145, 1030146, 1029274, 1029330, 1029334, 1029288, 1029285, 1029305, 1029331, 1029333, 1029332, 1029457, 1029456, 1029458, 1029461, 1029686, 1029684, 1029776, 1030495.